Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 67, NWS Paducah, KY

July 8, 2020Webster County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 8, 2020, 3:25 PM CDT for Webster County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 3:25 PM CDT (20:25 UTC)
Expired
Jul 8, 2020, 6:20 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Webster County, KY

The radar

The Evansville,IN radar (KVWX), 85 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:47 PM CDTFLASH FLOOD3 Ne Dixon, KYHIGHWAY 132 NORTHEAST OF TOWN HEADED TOWARD SEBREE EXPERIENCING FLASH FLOODING.
Jul 8, 3:49 PM CDTHEAVY RAIN 3.421 Nw Dixon, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WGUS53 KPAH 082025
FFWPAH
KYC233-082330-
/O.NEW.KPAH.FF.W.0067.200708T2025Z-200708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
325 PM CDT Wed Jul 8 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Central Webster County in northwestern Kentucky...

* Until 630 PM CDT.

* At 325 PM CDT, Doppler radar and automated gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  one inch of rain has already fallen. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Providence, Clay and Dixon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3746 8759 3740 8772 3742 8783 3754 8786
      3762 8775 3760 8755 3748 8754

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

DWS
2 follow-up statements
967 
WGUS73 KPAH 082115
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
415 PM CDT Wed Jul 8 2020

KYC233-082330-
/O.CON.KPAH.FF.W.0067.000000T0000Z-200708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster KY-
415 PM CDT Wed Jul 8 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
CENTRAL WEBSTER COUNTY...

At 412 PM CDT, law enforcement reported heavy rain fell near Dixon. 
More than three inches of rain have fallen based off the Kentucky 
Mesonet site near Dixon. Flash flooding is already occurring along 
Highway 132 northeast of Dixon. The intensity of the rainfall has 
diminished considerably as the storms weaken.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Providence, Clay and Dixon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3746 8759 3740 8772 3742 8783 3754 8786
      3762 8775 3760 8755 3748 8754

FLASH FLOOD...OBSERVED

$$

08
206 
WGUS73 KPAH 082320
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
620 PM CDT Wed Jul 8 2020

KYC233-082329-
/O.CAN.KPAH.FF.W.0067.000000T0000Z-200708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster KY-
620 PM CDT Wed Jul 8 2020

...THE FLASH FLOOD WARNING FOR CENTRAL WEBSTER COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Law enforcement has no reports of flooding at this time. 
Water levels have receded.

LAT...LON 3746 8759 3740 8772 3742 8783 3754 8786
      3762 8775 3760 8755 3748 8754

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:44 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 8, 2:44 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
244 PM CDT Wed Jul 8 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 243 PM CDT Wed Jul 8 2020

Radar has been most active with scattered thunderstorm development
across the Pennyrile region of west Kentucky and portions of
southwest Indiana this afternoon. Elsewhere more in the way of
isolated activity has persisted. The primary forcing continues to
be diurnal heating, so will see convection dissipate by around
sunset. Humidity levels have been a bit higher today, resulting in
heat index readings ranging from the upper 90s to low 100s in
most locations outside of convection.

CAMs vary somewhat on the degree of convective coverage on
Thursday afternoon, with some hinting at a little less areal
coverage. If this occurs and we happen to see a bit more in the
way of sunshine, we could inch closer to heat advisory criteria.
For now will continue with an SPS for heat index readings of 100
to 105.

Mid-upper level flow is forecast to increase later Thursday and
especially Thursday night into Friday. As a shortwave trough moves
across to our north, we may see an uptick in nocturnal activity
Thursday evening/overnight. Given that deep layer shear increases
to around 25-30 knots, there is a slightly higher chance for
experiencing strong to severe thunderstorms. This threat is
highest in our western counties, which is outlooked in the Day 2
Marginal risk by SPC. MCS activity is possible Thursday night into
Friday morning, but noticed a few of the 12z models hinted at
this potential possibly being higher to the southwest of our cwa.

12z models have trended drier for Friday, in the wake of the
shortwave energy. Kept in higher PoPs in our eastern counties for
now, but if latest trends hold then would need to back off on PoPs
further, especially during the afternoon.

Temperatures are forecast to be slightly lower on Friday, in the
upper 80s to around 90 in most locations compared to the lower
90s on Thursday.

.LONG TERM...(Saturday through Wednesday)
Issued at 243 PM CDT Wed Jul 8 2020

At the beginning of the forecast period on Saturday and Sunday, the
region will come under northwest H5 flow, as a stout ridge axis sets
up over the southern Plains. This pattern is typically favorable for
thunderstorms complexes to impact the area, and the forecast models
are hinting at this potential. While still a few days away and
subject to change, it appears Saturday night into early Sunday and
again Sunday evening into Monday are periods to watch. The high
temperature forecast this weekend is uncertain given the
clouds/precipitation potential, but upper 80s to lower 90s seem
reasonable at this range.

By early next week, models are in decent agreement that the
impressive ridging over the southern/central Plains will shift to
the east over the forecast area. This will shut off the thunderstorm
spigot and lead to increasingly hot weather. Currently NBM guidance
yields high temperatures in the lower to middle 90s with heat index
values in the lower 100s. Overnight lows will stay warm, mainly in
the upper 60s to lower 70s.

&&

.AVIATION...
Issued at 1224 PM CDT Wed Jul 8 2020

Isolated/scattered convection will continue to develop around the
terminals this afternoon, dissipating by sunset. Brief vsby
restrictions and gusty winds of 25-30 knots are possible in
heaviest convection. Scattered cu field will fade with lose of
diurnal heating before reemerging mid to late morning tomorrow.
Concern overnight will turn to patchy fog potential with MVFR
vsbys likely in many locations. May be some IFR vsbys but lower
confidence in that at this time. Additional diurnal convection may
develop late tomorrow morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...DWS
AVIATION...SP
Hazardous weather outlook, Jul 8, 2:59 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
259 PM CDT Wed Jul 8 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
259 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and early evening, with lightning and locally heavy
rainfall the main storm hazards. A few storms could contain strong
and gusty winds.

Heat index readings are forecast to range from 100 to 105 this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index readings are forecast to range from 100 to 105 Thursday
afternoon.

A few isolated to scattered thunderstorms are possible on Thursday,
with the highest chances occurring Thursday night into Friday
morning. Lightning and locally heavy rainfall are the main
threats, but a few storms may produce strong gusty winds.

Thunderstorm chances return later Saturday into Monday. Locally
heavy rain, lightning, and isolated strong wind gusts will be the
primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 8, 12:54 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
1254 PM CDT Wed Jul 8 2020

KYZ017-022-081845-
Todd KY-Christian KY-
1254 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN AND TODD COUNTIES UNTIL
145 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm across southern Christian and Todd Counties. Movement
was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hopkinsville, Oak Grove, Elkton, Fort Campbell, Clarksville, Guthrie,
Pembroke, Trenton, Lafayette, Justice, Everett, Allensville, Allegre
and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3664 8706 3664 8769 3698 8766 3696 8705
TIME...MOT...LOC 1753Z 094DEG 12KT 3673 8715

DWS
Special weather statement, Jul 8, 1:32 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
132 PM CDT Wed Jul 8 2020

KYZ020-081900-
McLean KY-
132 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR MCLEAN COUNTY UNTIL 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm near
Calhoun. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhoun, Livermore, Sacramento and Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3747 8711 3748 8712 3749 8712 3748 8713
      3746 8711 3742 8710 3742 8734 3763 8735
      3761 8723 3757 8714 3757 8706 3756 8704
TIME...MOT...LOC 1832Z 062DEG 3KT 3753 8719

DWS
Special weather statement, Jul 8, 2:09 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
209 PM CDT Wed Jul 8 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
209 PM CDT Wed Jul 8 2020

...HEAT INDICES OF 100 to 105 AGAIN THURSDAY AFTERNOON...

High temperatures in the lower 90s will combine with high humidity
levels to produce heat indices from around 100 to near 105
Thursday afternoon. Some relief will come to a few areas as a few
isolated to scattered thunderstorms develop.

If you are active outdoors, take breaks, and drink plenty
of non- alcoholic fluids. Those involved with children should
always check the back seat before leaving their vehicle.

SP
Special weather statement, Jul 8, 2:25 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Paducah KY
225 PM CDT Wed Jul 8 2020

KYZ012-013-016-017-021-082000-
Muhlenberg KY-Christian KY-Caldwell KY-Hopkins KY-Trigg KY-
225 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MUHLENBERG...
NORTHWESTERN CHRISTIAN...SOUTHEASTERN CALDWELL...EASTERN TRIGG AND
HOPKINS COUNTIES UNTIL 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Graham to near Crofton to 9
miles north of Big Rock. Movement was northwest at 5 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Madisonville, Dawson Springs, Cadiz, Earlington, Nortonville, Mortons
Gap, Crofton, Graham, Cobb, White Plains, Hanson, St. Charles, Nebo,
Slaughters, Bremen and Hawkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Barkley, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3666 8777 3688 8797 3695 8793 3696 8788
      3698 8790 3746 8759 3749 8750 3757 8738
      3743 8735 3740 8733 3740 8731 3739 8730
      3738 8722 3741 8714
TIME...MOT...LOC 1924Z 151DEG 4KT 3737 8731 3700 8755 3671 8782

DWS
Special weather statement, Jul 8, 2:40 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
240 PM CDT Wed Jul 8 2020

INZ088-082015-
Spencer IN-
240 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPENCER COUNTY UNTIL
315 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Santa Claus, or 18 miles northeast of Rockport, moving northwest at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dale, Grandview, Santa Claus, Chrisney and Gentryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3805 8678 3793 8698 3806 8710 3810 8707
      3812 8707 3812 8702 3820 8702 3821 8679
      3814 8680 3812 8679 3812 8681 3810 8677
      3808 8678 3806 8677
TIME...MOT...LOC 1940Z 151DEG 7KT 3810 8686

DWS
Special weather statement, Jul 8, 3:06 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
306 PM CDT Wed Jul 8 2020

INZ087-088-082045-
Warrick IN-Spencer IN-
306 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARRICK AND NORTHERN
SPENCER COUNTIES UNTIL 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dale, or 16 miles east of Boonville, moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Boonville, Dale, Lynnville, Santa Claus, Folsomville, Chrisney,
Tennyson and Gentryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3819 8684 3801 8684 3803 8731 3822 8729
TIME...MOT...LOC 2006Z 100DEG 11KT 3813 8698

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:54 PM CDTSpecial Weather StatementPAHChristian, Todd51 min
Jul 8, 1:02 PM CDTAreal Flood AdvisoryPAHChristian, Todd61 min
Jul 8, 1:32 PM CDTSpecial Weather StatementPAHMcLean28 min
Jul 8, 1:55 PM CDTAreal Flood AdvisoryPAHMcLean2 hr
Jul 8, 2:25 PM CDTSpecial Weather StatementPAHHopkins, Trigg35 min
Jul 8, 2:47 PM CDTAreal Flood AdvisoryPAHCaldwell, Christian, Hopkins118 min
Jul 8, 3:26 PM CDTSpecial Weather StatementPAHWebster34 min
Jul 8, 4:05 PM CDTSevere Thunderstorm WarningPAHHenderson40 min
Jul 8, 5:52 PM CDTSpecial Weather StatementPAHBallard38 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.